Alert archive / North Carolina / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 94, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 1, 2019, 9:54 PM EDT for Stokes County, Surry County, Yadkin County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 1, 2019, 9:54 PM EDT (01:54 UTC)
- Expired
- Jun 1, 2019, 11:00 PM EDT
- In force
- 66 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Stokes County, NC, Surry County, NC, Yadkin County, NC
The radar
The Roanoke radar (KFCX), 81 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 7:45 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 1, 7:45 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 745 PM EDT Sat Jun 1 2019 .SYNOPSIS... Weak high pressure will remain across the region tonight before giving way to an approaching cold front on Sunday. This front will gradually slide through the region later Sunday into Sunday evening resulting in a few showers and storms. High pressure follows the front with cooler and drier weather for early next week. && .NEAR TERM /THROUGH SUNDAY/... As of 744 PM EDT Saturday...Isolated to widely scattered showers and thunderstorms have developed along weak convergence axis near the southern Blue Ridge - indications handled well by the 18z NAM-3km and recent HRRR guidance. Instabililty across the region is best characterized as modest and will become less surface-based with sunset. Movement with this activity is quite slow and could produce some localized downpours and perhaps some brief gusts of 30 mph or less, until they rain themselves out. Guidance brings renewed development through 02z before fizzling any showers out. Also will have to watch the outflow from earlier storms near Richmond area that could get close enough to Halifax or Charlotte Counties to spark isolated showers. More active convection is well to the north in PA and northern OH associated with the upper low and cold front to affect our area tomorrow. This may bring some increased cloud cover late tonight into the pre-dawn hrs as the weakened complex moves into the Mason Dixon line, but not expecting any showers. Otherwise, made small/noise-level tweaks to temps and dewpoints to reflect current observations and expected trends. Previous discussion from 215 PM... Weak high pressure over the area has maintained lower dewpoint air under northeast flow to help keep instability on the low side per latest SPC analysis. Still likely to see some isolated shower or storm coverage mainly southern half of the Blue Ridge and points west into early this evening before loss of heating and supported by the latest HRRR. Thus will maintain some low pops until around sunset before going dry overnight. Latest Nam does indicate the potential for some strato-cu to get trapped across the southwest into the overnight so may trend partly cloudy there to mainly clear elsewhere. Should be comfortable overnight with lows in the 50s to around 60. Next more significant upper trough will rotate through the Great Lakes on Sunday allowing a surface cold front to slide southeast into the area during the afternoon/evening. Weak impulses aloft spilling in from the northwest ahead of the boundary may act to enhance lift while the best shear/support slides by to the north. Model forecast instability not terribly impressive with soundings lacking a lot of moisture within the deep west/northwest flow environment. Some solutions like the latest GFS even keep most showers across the far west with little jump into the eastern lee trough given downsloping. This appears a bit too dry given some low level backing out east and a weak shortwave crossing late in the day. Therefore have only backed off pops in the east a little with a period of low likelys mainly north, but did slow down western coverage Sunday morning given dry air in place. Appears most uncertainty across the central/southern sections where the transition or jump from western showers to deeper convection out east possibly occurs. With a bit slower scenario, and warming ahead of the front should see highs jump well into the 80s east and mid 70s to around 80 west, espcly if showers are less. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 200 PM EDT Saturday... The surface cold front will move to the coast Sunday night with cooler air trickling into the region and temperatures drop into the 50s overnight. The upper level trough axis will be over the Ohio Valley Sunday night, therefore clouds will cover the mountains while downslope flow helps produce clearing skies east of the Blue Ridge. Models showing light precipitation along favored western slopes, however trajectories and time of year do not support measurable rainfall. A second surge of cooler drier air will arrive Monday morning. Temperatures will run 5F to 10F cooler than normal with highs in the 60s across the mountains and 70s east of the Blue Ridge. This is the first time in two weeks that temperatures will average below normal. Along with the cooler air, winds will be breezy during the morning, then subside by sunset as high pressure builds over the region. Under good radiational cooling, temperatures will fall into the 40s Monday night High pressure moves quickly across the area Tuesday and will be off the NC/VA coast by evening. Afternoon high temperatures will moderate to near normal levels (mid to upper 70s) across the area. With the high off the coast, southwesterly flow and a blanket of clouds will keep temperatures mild in the 50s Monday night. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 230 PM EDT Saturday... An upper level ridge takes residence over the Gulf Wednesday and Thursday stretching north through the Midwest. This is a favorable pattern for disturbances to track over the ridge, across the Ohio Valley and into our region. If these disturbances stay north, pulse afternoon and evening storms are likely. Friday and Saturday, the upper level ridge is expected to move over Florida, stretching north into the Mid Atlantic states. Meanwhile, an occluded low will wobble around the upper Midwest to the southern Great Lakes. Impulses coming around these two systems will help trigger convection over the area. Storms are likely to start across the mountains by late morning, tracking northeast into the foothills and Piedmont counties during the afternoon. Temperatures will moderate a few degrees each day and remain above normal through the period. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 728 PM EDT Saturday... Generally VFR at most of the TAFs this evening, though Lewisburg and Blacksburg could contend with MVFR-type fog overnight. Confidence on fog development is lower than average as we've dried out during the daytime hours. If fog develops, it would tend to be around or after 08z and burn off quickly when the sun comes up. A cold front will progress southeastward Sunday from the Ohio Valley and northern mid-Atlantic; this will increase the threat for showers and thunderstorms. Though timing/coverage still is in some question, there's some agreement that storms may occur later in the day. Shown a start time around 17-18z across the TAFs, but will tend to become greater in number between 18-00z. Phrased this as VCSH or -SHRA to hint at the potential but timing and coverage in particular will likely be better refined with subsequent guidance. Thunderstorms would have the potential to become strong with gusty winds, lightning and heavy downpours producing brief sub- VFR restrictions if affecting a TAF. Outside of thunderstorms, winds light north tonight eventually becoming variable/calm. Winds tomorrow will then turn southwest 6-10 kts, with a northwest wind shift late in the TAF period. Extended Aviation Discussion... Passage of a surface front Sunday night will introduce a cooler drier airmass for Monday and Tuesday. Primary flight category VFR, except lower in any late night fog mainly in the river valleys (KLWB). Unsettled conditions with increasing chances for daily showers and storms will return by the middle of next week as moisture returns under moderating temperatures. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...JH NEAR TERM...AL/JH SHORT TERM...RCS LONG TERM...RCS AVIATION...AL/JH
Hazardous weather outlook, Jun 1, 3:48 AM EDT, 18 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 348 AM EDT Sat Jun 1 2019 NCZ001>006-018>020-VAZ007-009>018-022-032>034-043>045-058-059- WVZ042>044-020800- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Roanoke-Patrick-Franklin-Bedford-Henry- Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-Monroe- 348 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-035-046-047-WVZ507-508-020800- Alleghany VA-Bath-Botetourt-Rockbridge-Amherst-Appomattox-Buckingham- Eastern Greenbrier-Western Greenbrier- 348 AM EDT Sat Jun 1 2019 This Hazardous Weather Outlook is for central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. A few storms Sunday may bring damaging wind gusts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Jun 1, 3:54 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
354 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM TSTM WND DMG 3 N BLACKSBURG 37.28N 80.42W
05/31/2019 MONTGOMERY VA NWS EMPLOYEE
A LARGE PINE TREE DOWN AT THE SOUTHEAST
CORNER OF U.S. 460 AND COAL BANK HOLLOW ROAD
JUST BEFORE THE CLIMB UP BRUSH MOUNTAIN.
&&
RABLocal storm report, Jun 1, 3:56 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
356 PM EDT SAT JUN 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND DMG 3 N BLACKSBURG 37.28N 80.42W
05/31/2019 MONTGOMERY VA NWS EMPLOYEE
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 3
N BLACKSBURG. A LARGE PINE TREE DOWN AT THE
SOUTHEAST CORNER OF U.S. 460 AND COAL BANK
HOLLOW ROAD JUST BEFORE THE CLIMB UP BRUSH
MOUNTAIN.
&&
RABSpecial weather statement, Jun 1, 7:27 PM EDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
727 PM EDT Sat Jun 1 2019
NCZ002-019-020000-
Wilkes-Alleghany-
727 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN ALLEGHANY COUNTY AND
WILKES COUNTY...
Until 800 PM EDT.
At 726 PM EDT, a strong thunderstorm was located over Doughton Park,
moving southeast at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
North Wilkesboro...
Wilkesboro...
Ronda...
Traphill...
and Mc Grady.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3637 8131 3637 8129 3636 8128 3636 8125
3639 8124 3640 8127 3641 8126 3647 8111
3622 8087 3618 8088 3614 8126
TIME...MOT...LOC 2326Z 335DEG 15KT 3637 8117
BMGSpecial weather statement, Jun 1, 8:28 PM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
828 PM EDT Sat Jun 1 2019
NCZ019-020-020115-
Yadkin-Wilkes-
828 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT EASTERN WILKES COUNTY AND
SOUTHWESTERN YADKIN COUNTY. ...
Until 915 PM EDT.
At 826 PM EDT, a strong thunderstorm was located over Roaring River,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Ronda...
Windy Gap...
Buck Shoals...
Wilkes County Airport...
and Brooks Crossroads.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3606 8091 3606 8098 3605 8101 3623 8114
3633 8100 3605 8064
TIME...MOT...LOC 0026Z 319DEG 18KT 3622 8103
BMGSpecial weather statement, Jun 1, 9:42 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
942 PM EDT Sat Jun 1 2019
NCZ003-004-020-020230-
Stokes-Yadkin-Surry-
942 PM EDT Sat Jun 1 2019
...A STRONG THUNDERSTORM WILL AFFECT STOKES, SURRY, AND YADKIN
COUNTIES...
Until 1030 PM EDT.
At 941 PM EDT, a strong thunderstorm was located over Pilot Mountain,
moving southeast at 20 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Dobson...
Pilot Mountain...
Walnut Cove...
East Bend...
and Francisco.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3639 8075 3652 8039 3626 8007 3626 8045
3624 8045 3622 8043 3621 8045 3614 8044
3612 8046 3612 8049
TIME...MOT...LOC 0141Z 310DEG 17KT 3638 8050
BMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 4:41 PM EDT | Special Weather Statement | RNK | Tazewell | 64 min |
| Jun 2, 5:07 PM EDT | Severe Thunderstorm Warning | RNK | Tazewell | 53 min |
| Jun 2, 6:00 PM EDT | Special Weather Statement | RNK | Bland, Pulaski | 45 min |
| Jun 2, 6:36 PM EDT | Special Weather Statement | RNK | Bath | 54 min |
| Jun 2, 6:42 PM EDT | Special Weather Statement | RNK | Montgomery | 48 min |
| Jun 2, 7:03 PM EDT | Special Weather Statement | RNK | Alleghany, City of Covington | 57 min |
| Jun 2, 7:18 PM EDT | Special Weather Statement | RNK | City of Roanoke, City of Salem | 57 min |
| Jun 2, 7:20 PM EDT | Special Weather Statement | RNK | City of Galax | 40 min |
| Jun 2, 7:38 PM EDT | Special Weather Statement | RNK | Grayson | 52 min |
| Jun 2, 7:45 PM EDT | Special Weather Statement | RNK | Bedford | 60 min |
| Jun 2, 7:53 PM EDT | Severe Thunderstorm Warning | RNK | Bedford, Franklin | 52 min |
| Jun 1, 8:28 PM EDT | Special Weather Statement | RNK | Yadkin | 47 min |
| Jun 1, 9:42 PM EDT | Special Weather Statement | RNK | Stokes | 48 min |
| Jun 1, 10:15 PM EDT | Flash Flood Warning | RNK | Stokes, Surry, Yadkin | 3 hr |
| Jun 2, 6:08 PM EDT | Special Weather Statement | RNK | Greenbrier | 37 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.